Colorado, 2018

Hail and Damaging Wind in Colorado, July 4, 2018

July 4, 2018 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, and intense winds over parts of Adams, Larimer and Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, and intense winds over parts of Adams, Larimer and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 1:17 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 4, 1:17 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MDT Wed Jul 4 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 230 PM MDT Wed Jul 4 2018

The frontal boundary pushed through earlier this morning turning sfc
winds more northeasterly and increasing moisture over the eastern
plains. Upslope will aid in convective initiation as seen on
visible satellite. There are a few difference scenarios for the
late afternoon and evening depending on how the storms evolve and
the upstream atmospheric conditions. Instability and moisture is
decent over the Front Range with values in the upper 40s to low 50s,
but is much better to the east over Logan, Washington and into KS
where they are in the low 60s. Storms may struggle to move off the
foothills and get into the better instability and moisture during
prime heating time. Latest short term and hires models show mixed
bag of solutions with some returns over the Metro area after 3 pm
and pushing ENE of Denver after 7 pm and continuing to evolve into
the evening hours as it pushes into NE and KS. If storms are able to
make it that far NE, then it will tap into the greater instability
and may be able to produce a severe storm or two with winds and
golfball size hail. Moisture increased two times from yesterday as
seen on morning soundings so storms could also produce copious
lightning and brief moderate rain. Models are also indicating
redevelopment along the southern foothills and Palmer late this
evening after 9 pm that could be the product of strong outflows. If
this comes to fruition some evening firework shows could be in
danger of an isolated storm moving over. This bares watching for the
various outdoor activities in the area.

The storms will move out of the region overnight and some areas on
the plains could see some fog development into the early morning
hours. The upper ridge will move over the state on Thursday pulling
in a 600 mb high. Outside of that instability increases with ML CAPE
over the Denver area in the 1000-1500 j/kg range and upwards of 2500
j/kg to the east. Moisture values continue to be high with PWs well
over one inch. It will be difficult to get large storms with the
ridge over but widespread convection will be possible given
moisture, instability and the aid of an exiting jet max. Storms will
start in the afternoon over the high terrain and plains and continue
into the early evening hours. Moderate to heavy rain will be
possible and with the weak flow aloft storms will not be moving fast
so some minor flooding could occur along with gusty winds and
lighting. Temperatures for Thursday will be cooler than today with
highs only getting into the mid 80s on the plains and 60s in the
mountains.

.LONG TERM...(Thursday night through Tuesday)
Issued at 230 PM MDT Wed Jul 4 2018

Scattered thunderstorms will continue Thursday evening, a few of
which may be severe given MLCAPE of 2000-2500 J/kg. Heavy rain
threat will also be in play with a plume of higher mid level
Specific Humidity shifting across the area. That will drive
Precipitable Water (PW) values up to 1.1 to 1.3 inches across the
plains. Storms will also be slow moving with very weak steering
winds, so expect pulse severe storms with very heavy rain,
isolated large hail, and damaging wet microbursts. We do not
anticipate widespread heavy rainfall at this time, but some areas
will likely see a little too much with potential for local
flooding in burn scars and urban/low lying areas, while other
spots will see little if any rain in typical Colorado fashion.

Most storms should be weakening by late in the evening with
gradual clearing then expected overnight.

By Friday, the heart of a 600 decameter 500 mb high will
retrograde into western Colorado and eastern Utah. This will bring
a drier northerly component aloft across the plains, and usually
this type of pattern will cap off the lower elevations. Latest
model soundings back this up with a developing mid level
inversion. Temperatures will turn hotter again, and this trend
will continue into the weekend with the same pattern holding in
place. The plains will be reaching the 90s each day. In the
mountains, the capping inversion will be weaker due to the
elevated terrain and sufficient mid level moisture trapped under
the ridge, so we'll continue to mention isolated to scattered
storm coverage each day. Fire danger may remain elevated during
this period with possible lightning starts and very warm
temperatures, but hopefully we'll see a little rain from these
storms. Meanwhile, the eastern plains and Palmer Divide may
actually see fire danger increase due to stronger southerly winds.

We don't see a whole lot of change to this weather pattern through
the first half of next week. The GFS is pointing toward a stronger
northern plains short wave which would push a front into northeast
Colorado Wednesday. That could translate to a little cooler
weather with a better chance of storms into Thursday. However, the
ECMWF and even a few of the GFS ensemble members show the ridge
holding strong. We'll be cautiously optimistic at this time
regarding the cold front/storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 230 PM MDT Wed Jul 4 2018

Storms have initiated over the foothills and Palmer that will
move NE and impact area airports between 22 and 03z. Main impacts
will be gusty winds to 35 kts with lightning and brief light to
moderate rain. Winds will be NNE with speeds from 7 to 12 kts and
occasional gusting up to 18 to 25 kts through the afternoon. Winds
will stay predominately from the NE through 16z Thursday with
another possible round of storms later this evening after 4z and
again Thursday afternoon. Ceilings could lower to ILS with 050
possible by 09 to 12z with fog in the vicinity, but should not
impact area terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Barjenbruch
AVIATION...Bowen
Hazardous weather outlook, Jul 4, 8:43 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
943 AM MDT Wed Jul 4 2018

COZ030>051-051545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
943 AM MDT Wed Jul 4 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A cold front will move through the region increasing moisture and
helping to increase thunderstorm chances for the afternoon
hours. Storms will develop along the base of the foothills and
Palmer Divide and push northeast into the evening hours. The
Metro area can expect some thunderstorm development after 3 pm
with most of the storms moving east after 7 pm. Main hazards will
be lightning, brief moderate rain and gusty winds. Some storms
could become severe, especially to the east if the storms can tap
into the better moisture. These storms could produce wind gusts up
to 60 mph and large hail. In the mountains storm chances will be
lower but gusty winds and brief rain will be possible with
lightning. Temperatures will be cooler today with highs reaching
into the upper 80s to low 90s on the plains and 60s to 70s in the
mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will redevelop across the entire forecast
area Thursday afternoon and evening. A few of these storms may be
severe with large hail and damaging winds. Heavy rainfall will
also be possible from the stronger storms, with local flooding
possible in burn scars and urban/low lying areas as the storms
will be slow movers.

Isolated to scattered thunderstorms will remain in the forecast
for the mountain areas through the weekend and early next week,
but plains locations will dry out again with hot temperatures
returning.

The fire danger will remain elevated, especially over the high
mountain valley locations and Palmer Divide late this weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM.

The radar

The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 4, 2:58 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

Hail, Adams

When
July 4, 3:16 PM MST
Where
Adams County, 9.64 mi ENE of Barr Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.000, -104.610

Hail, Larimer

When
July 4, 4:45 PM MST
Where
Larimer County, 1.72 mi WSW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -105.100

Hail, Larimer

When
July 4, 4:59 PM MST
Where
Larimer County, 2.22 mi WSW of Loveland
Measured
1.75 in hail
Reported by
Public
Coordinates
40.390, -105.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759956, 759953, 759954, 759955.